Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Charleston, SC

July 3, 2012Screven County, Georgia

NWS Charleston, SC issued this special weather statement at Jul 3, 2012, 2:13 PM EDT for Screven County, Georgia. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2012, 2:13 PM EDT (18:13 UTC)
Expired
Jul 3, 2012, 2:45 PM EDT
In force
32 min
Issued by
NWS Charleston, SC

County Screven County, GA

The radar

The Charleston,SC radar (KCLX), 42 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 2:55 PM EDTTSTM WND DMG7 Ene Sylvania, GATHE PUBLIC REPORTED A TREE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2583 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

611 
WWUS82 KCHS 031813
SPSCHS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
213 PM EDT TUE JUL 3 2012

GAZ088-031845-
SCREVEN-
213 PM EDT TUE JUL 3 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN COUNTY
THROUGH 245 PM EDT...

AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...6 MILES NORTHEAST OF GREEN HILL...MOVING SOUTH
AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALTMAN...CAPTOLO...HUNTERS...NEWINGTON...OLIVER AND SYLVANIA...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3286 8164 3284 8144 3277 8142 3277 8143
      3271 8141 3270 8143 3269 8141 3264 8140
      3263 8142 3260 8139 3252 8152 3250 8155
      3260 8171
TIME...MOT...LOC 1814Z 012DEG 10KT 3277 8153

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Jul 3, 1:35 PM EDT, 38 minutes earlier.

Area forecast discussion, Jul 3, 1:35 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
135 PM EDT TUE JUL 3 2012

.SYNOPSIS...
A STRONG UPPER RIDGE WILL REMAIN WEST OF THE AREA THIS WEEK
WHILE A SURFACE TROUGH PERSISTS INLAND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
NO CHANGES NEEDED DURING THE EARLY AFTERNOON UPDATE. STATISTICAL
GUIDANCE FROM NAM AND GFS ARE VERY DRY OVER THE AREA SHOWING
LITTLE IF ANY CHANCE FOR CONVECTION LATER TODAY...BUT SOME OF THE
HI-RES MODELS STILL INDICATE THE POSSIBILITY OF ISOLATED
AFTERNOON SHOWERS AND THUNDERSTORMS ALONG THE SEA BREEZE AS IT
MOVES INLAND...SO I WILL NOT LOWER THE POPS ANY FURTHER THAN
CURRENTLY IN THE FORECAST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
TONIGHT...ANY LINGERING CONVECTION WILL QUICKLY END BY MID TO
LATE EVENING AS THE SEA BREEZE CLEARS THE FAR WESTERN AREAS AND
INSTABILITY WANES. DEBRIS CLOUDINESS WILL GRADUALLY THIN WITH
TIME...BUT UPSTREAM CIRRUS WILL CONTINUE TO CROSS THE AREA
OVERNIGHT. TEMPERATURES WILL BOTTOM OUT IN THE LOWER-MID
70S...EXCEPT UPPER 70S/NEAR 80 AT THE BEACHES AND IN DOWNTOWN
CHARLESTON.

WEDNESDAY THROUGH FRIDAY...THE GENERAL SYNOPTIC PATTERN WILL
REMAIN RELATIVELY UNCHANGED THROUGH FRIDAY. AT THE SURFACE...A
PERSISTENT INLAND TROUGH WILL STRENGTHEN AND SLIP CLOSER TO THE
COASTLINE AS THE WEEK PROGRESSES. AT THE UPPER LEVELS...RIDGING
WILL BECOME CENTERED TO THE WEST...WHILE A PROGRESSIVE TROUGH
ALOFT WITH EMBEDDED SHORTWAVE ENERGY SLIPS DOWN THE EAST COAST.
ISOLATED TO SCATTERED CONVECTION IS POSSIBLE EACH AFTERNOON...AS A
WEAKER CAPPING INVERSION ALLOWS TYPICAL SEA BREEZE CONVERGENCE TO
INITIATE DIURNAL THUNDERSTORM ACTIVITY. ADDITIONAL CONVERGENCE
WITHIN THE SURFACE TROUGH STRETCHING ACROSS THE SOUTH CAROLINA
MIDLANDS AND CENTRAL SAVANNAH RIVER REGION WILL SUPPORT UPSTREAM
CONVECTION THAT COULD PROGRESS INTO THE FORECAST AREA EACH EVENING
WITHIN DEEP WESTERLY FLOW ALOFT. SOME NUMERICAL MODEL SOLUTIONS
EVEN SUGGEST THAT UPPER LEVEL FORCING WITHIN THE TROUGH ALOFT
COULD ALLOW THE EVENING CONVECTION TO PERSIST INTO THE OVERNIGHT
HOURS. HAVE THUS MAINTAINED A SLIGHT CHANCE FOR SHOWERS/THUNDERSTORMS
TO CONTINUE INTO THE NIGHTTIME PERIODS BOTH WEDNESDAY AND
THURSDAY.

STEADILY FALLING HEIGHTS ALOFT THROUGH FRIDAY WILL MAINTAIN A
GRADUAL COOLING TREND. HIGH TEMPERATURES WILL STILL RISE ABOVE
SEASONAL NORMALS...REACHING THE MID TO UPPER 90S AWAY FROM THE
COAST ON WEDNESDAY AND THE LOW TO MID 90S BY THURSDAY AND FRIDAY.
DEW POINTS WILL STILL LINGER IN THE LOW TO MID 70S EACH
AFTERNOON...YET THE DECREASING TEMPERATURES WILL KEEP HEAT INDICES
BELOW ADVISORY CRITERIA.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
THE BROAD TROUGH ALOFT WILL BEGIN TO DIMINISH THROUGH THE
WEEKEND...WITH A WEAK RIDGING PATTERN DEVELOPING IN ITS PLACE.
MOISTURE AND CONVERGENCE WILL REMAIN ENHANCED WITHIN AN INLAND
SURFACE TROUGH THAT WILL UNDERGO SEVERAL STAGES OF WEAKENING AND
STRENGTHENING THROUGH THE PERIOD. LATEST NUMERICAL MODEL SOLUTIONS
SUGGEST THE SURFACE PATTERN WILL BE WEAKEST FRIDAY AND
SATURDAY...AS THE ATLANTIC RIDGE ATTEMPTS TO BUILD BACK OVER THE
COASTLINE. THE SURFACE TROUGH THEN RESTRENGTHENS FROM THE NORTH
SUNDAY AND MONDAY...AS SOME ADDITIONAL SHORTWAVE ENERGY SLIPS INTO
THE REGION FROM THE GREAT LAKES. WILL MAINTAIN MENTION OF ISOLATED
TO SCATTERED SHOWERS/THUNDERSTORMS EACH DAY ACCORDINGLY...ESPECIALLY
DURING THE TIMES OF MAX HEATING/INSTABILITY OF THE AFTERNOON/EARLY
EVENING HOURS. HIGH TEMPERATURES WILL GENERALLY RANGE FROM THE LOW
TO MID 90S EACH AFTERNOON...STILL A FEW DEGREES WARMER THAN
SEASONAL NORMALS.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THE 18Z TAFS.
ISOLATED CONVECTION IS EXPECTED TO DEVELOP THIS AFTERNOON...BUT
COVERAGE SHOULD REMAIN QUITE LIMITED.

EXTENDED AVIATION OUTLOOK...THERE ARE NO CONCERNS WITH A GREATER
THAN 30 PERCENT CONFIDENCE LEVEL.

&&

.MARINE...
SOUTHERLY WIND REGIME WILL PERSIST INTO TONIGHT. WINDS WILL
REMAIN 15 KT OR LESS THROUGH THE PERIOD WITH SEAS 2-4 FT.

WEDNESDAY THROUGH SATURDAY...THE MARINE AREA WILL BE GENERALLY BE
LOCATED BETWEEN ATLANTIC HIGH PRESSURE TO THE EAST AND AN INLAND
TROUGH TO THE WEST/NORTHWEST THROUGH THE PERIOD. SOUTH TO
SOUTHWEST WINDS AT OR BELOW 15 KT WILL PREVAIL INTO EARLY NEXT
WEEK...WITH SEAS 1 TO 3 FT ACROSS THE NEARSHORE WATERS AND 3 TO 4
FT ACROSS THE OUTER MARINE ZONES. THE INLAND SURFACE TROUGH WILL
BE ON A STEADY STRENGTHENING TREND AS THE WEEK
PROGRESSES...TIGHTENING THE PRESSURE GRADIENT WITH THE ATLANTIC
SURFACE HIGH. SOUTH/SOUTHWEST FLOW COULD SURGE UP TO 15 TO 20 KT
AT TIMES...ESPECIALLY BY LATER IN THE WEEK. HOWEVER WINDS AND SEAS
ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA.

&&

.TIDES/COASTAL FLOODING...
THE UPCOMING FULL MOON COMBINED WITH THE PERIGEAN SPRING TIDES
WILL RESULT A RISK FOR SHALLOW COASTAL FLOODING NEAR THE TIMES OF
HIGH TIDE DURING THE EVENING HOURS THIS EVENING  THROUGH MUCH OF
THE WEEK.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...ALSHEIMER
SHORT TERM...ALSHEIMER
LONG TERM...BSH
AVIATION...JHP
MARINE...ALSHEIMER/BSH
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 3, 3:23 AM EDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
323 AM EDT TUE JUL 3 2012

AMZ350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-
047>052-040730-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
323 AM EDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ330-040730-
CHARLESTON HARBOR-
323 AM EDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 3, 2:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
213 PM EDT TUE JUL 3 2012

GAZ088-031845-
SCREVEN-
213 PM EDT TUE JUL 3 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN COUNTY
THROUGH 245 PM EDT...

AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...6 MILES NORTHEAST OF GREEN HILL...MOVING SOUTH
AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALTMAN...CAPTOLO...HUNTERS...NEWINGTON...OLIVER AND SYLVANIA...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3286 8164 3284 8144 3277 8142 3277 8143
      3271 8141 3270 8143 3269 8141 3264 8140
      3263 8142 3260 8139 3252 8152 3250 8155
      3260 8171
TIME...MOT...LOC 1814Z 012DEG 10KT 3277 8153

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 2:26 PM EDTSevere Thunderstorm WarningCHSScreven64 min
Jul 3, 3:46 PM EDTSpecial Weather StatementCHSEffingham44 min
Jul 3, 4:04 PM EDTSevere Thunderstorm WarningCHSEffingham56 min
Jul 3, 4:23 PM EDTSpecial Weather StatementCHSJenkins52 min
Jul 3, 4:39 PM EDTSpecial Weather StatementCHSBulloch51 min
Jul 3, 4:50 PM EDTSevere Thunderstorm WarningCHSBulloch, Jenkins, Screven55 min
Jul 3, 5:42 PM EDTSpecial Weather StatementCHSBulloch48 min
Jul 3, 5:51 PM EDTSevere Thunderstorm WarningCHSBryan, Bulloch, Evans54 min
Jul 3, 6:34 PM EDTSevere Thunderstorm WarningCHSBulloch, Candler, Evans41 min
Jul 3, 6:57 PM EDTSevere Thunderstorm WarningCHSEvans, Tattnall48 min
Jul 3, 2:51 PM EDTSpecial Weather StatementCHSAllendale24 min
Jul 3, 3:18 PM EDTSevere Thunderstorm WarningCHSAllendale57 min
Jul 3, 3:34 PM EDTSevere Thunderstorm WarningCHSBeaufort, Colleton, Hampton56 min
Jul 3, 4:41 PM EDTSpecial Weather StatementCHSHampton49 min
Jul 3, 4:48 PM EDTCoastal Flood AdvisoryCHS5 hr

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.